18 . July , 2018 - Wednesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: Darvon

Big Image

Generic name: Propoxyphene napsylate, Acetaminophen
Brand names: Darvon Compound-65, Darvon, Darvocet-N, Darvon-N

Why is Darvon prescribed?

Darvocet-N and Darvon Compound-65 are mild narcotic analgesics prescribed for the relief of mild to moderate pain, with or without fever.

Darvon-N and Darvon are prescribed for the relief of mild to moderate pain.

Most important fact about Darvon

You can build up tolerance to, and become dependent on, these drugs if you take them in higher than recommended doses over long periods of time.

How should you take Darvon?

Take these drugs exactly as prescribed. Do not increase the amount you take without your doctor's approval. Do not take them for any reason other than those for which they are prescribed. Do not give them to others who may have similar symptoms.

--If you miss a dose...

Take it as soon as you remember. If it is almost time for your next dose, skip the one you missed and go back to your regular schedule. Do not take 2 doses at once.

--Storage instructions...

Store at room temperature.

What side effects may occur?

Side effects cannot be anticipated. If any develop or change in intensity, inform your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking one of these medications.

  • More common side effects may include:
    Drowsiness, dizziness, nausea, sedation, vomiting

If these side effects occur, it may help if you lie down after taking the medication.

Why should Darvon not be prescribed?

If you are sensitive to or have ever had an allergic reaction to propoxyphene, any of the other ingredients in these drugs, or other pain relievers of this type, you should not take Darvon. Make sure your doctor is aware of any drug reactions you have experienced.

Special warnings about Darvon

These medicines may cause you to become drowsy or less alert; therefore, you should not drive or operate dangerous machinery or participate in any hazardous activity that requires full mental alertness until you know how the drug affects you.

If you have a kidney or liver disorder, consult your doctor before taking Darvocet-N.

Darvon Compound-65 contains aspirin and caffeine. If you have an ulcer or a blood clotting problem, consult your doctor before taking Darvon. Aspirin may irritate the stomach lining and could cause bleeding.

Because there is a possible association between aspirin and the severe neurological disorder known as Reye's syndrome, children and teenagers with chickenpox or flu should not take Darvon Compound-65 unless prescribed by a doctor.

Aspirin may cause asthma attacks. If you have had an asthma attack while taking aspirin, consult your doctor before you take Darvon Compound-65.

Possible food and drug interactions when taking Darvon

The propoxyphene in these drugs slows down the central nervous system and intensifies the effects of alcohol. Heavy use of alcohol with Darvon may cause overdose symptoms. Therefore, limit or avoid use of alcohol while you are taking Darvon.

If these medications are taken with certain other drugs, the effects of either could be increased, decreased, or altered. It is especially important to check with your doctor before combining them with the following:

Antiseizure medications such as Tegretol
Antidepressant drugs such as Elavil
Antihistamines such as Benadryl
Muscle relaxants such as Flexeril
Narcotic pain relievers such as Demerol
Sleep aids such as Halcion
Tranquilizers such as Xanax and Valium
Warfarin-like drugs such as Coumadin

The use of these drugs with propoxyphene can lead to potentially fatal overdose symptoms.

Severe neurologic disorders, including coma, have occurred with the use of propoxyphene in combination with Tegretol.

The use of anticoagulants (blood thinners such as Coumadin) in combination with Darvon Compound-65 may cause bleeding. If you are taking an anticoagulant, consult your doctor before taking Darvon.

The use of aspirin with drugs for gout may alter the effects of the antigout medication. Consult your doctor before taking Darvon Compound-65.

Special information if you are pregnant or breastfeeding

Do not take these medications if you are pregnant or planning to become pregnant unless you are directed to do so by your doctor. Temporary drug dependence may occur in newborns when the mother has taken Darvon consistently in the weeks before delivery. The use of Darvon Compound-65 (which contains aspirin) during pregnancy may cause problems in the developing baby or complications during delivery. Do not take it during the last 3 months of pregnancy. Darvocet-N does appear in breast milk. However, no adverse effects have been found in nursing infants.

Recommended dosage

ADULTS

These medicines may be taken every 4 hours as needed for pain. The usual doses are:

Darvocet-N 50: 2 tablets

Darvocet-N 100: 1 tablet

Darvon: 1 capsule

Darvon Compound-65: 1 capsule

Your doctor may lower the total daily dosage if you have kidney or liver problems.

The most you should take of Darvon or Darvon Compound-65 is 6 capsules a day.

CHILDREN

The safety and effectiveness of Darvocet-N have not been established in children.

OLDER ADULTS

Your doctor may lengthen the time between doses.

Overdosage

Any medication taken in excess can have serious consequences. If you suspect an overdose, seek medical attention immediately.

  • Symptoms of a propoxyphene overdose may include:
    Bluish tinge to the skin, coma, convulsions, decreased or difficult breathing to the point of temporary, stoppage, decreased heart function, extreme sleepiness, irregular heartbeat, low blood pressure, pinpoint pupils becoming dilated later, stupor
  • Additional symptoms of overdose with Darvocet-N:
    Abdominal pain, excessive sweating, general feeling of illness, kidney failure, liver problems, loss of appetite, nausea, vomiting
  • Additional symptoms of overdose with Darvon Compound-65:
    Confusion, deafness, excessive perspiration, headache, mental dullness, nausea, rapid breathing, rapid pulse, ringing in the ears, vertigo, vomiting

Extreme overdosage may lead to unconsciousness and death.

Recent Drug Updates at DrugIndexOnline:





Acetic Acid Otic Solution Acetic Acid Otic Solution
Dosage Form: Otic solution Acetic Acid Description Acetic Acid Otic Solution, USP is a nonaqueous solution of glacial Acetic Acid, USP (2%), in a propylene glycol vehicle containing benzethonium chloride, USP (0.02%); propylene glycol diacetate, NF (3%) and sodium acetate, USP (0.015%). It may al more...

Carteolol Hydrochloride Carteolol Hydrochloride
Pronouncation: (CAR-tee-oh-lahl HIGH-droe-KLOR-ide) Class: Beta-adrenergic blocking agent Trade Names: Cartrol - Tablets 2.5 mg - Tablets 5 mg Trade Names: Carteolol Hydrochloride - Solution, ophthalmic 1% Mechanism of Action Pharmacology Blocks beta-receptors, primarily affecting cardiovascular sy more...

Dextromethorphan HBr/Phenylephrine Hydrochloride/Chlorpheniramine Maleate Dextromethorphan HBr/Phenylephrine Hydrochloride/Chlorpheniramine Maleate
Pronouncation: (DEX-troe-meth-OR-fan HIGH-droe-BROE-mide/fen-ill-EFF-rin HIGH-droe-KLOR-ide/klor-fen-AIR-uh-meen MAL-ee-ate) Class: Upper respiratory combination Trade Names: Alka-Seltzer Plus Cold & Cough - Tablets 10 mg dextromethorphan, 5 mg phenylephrine, 2 mg chlorpheniramine Trade Names: more...

Dilacor XR Dilacor XR
Generic Name: diltiazem (dil TYE a zem) Brand Names: Cardizem, Cardizem CD, Cardizem LA, Cardizem SR, Cartia XT, Dilacor XR, Diltia XT, Tiazac What is Dilacor XR (diltiazem)? Diltiazem is in a group of drugs called calcium channel blockers. It works by relaxing the muscles of your heart more...

Evac-u-gen Chewable Tablets Evac-u-gen Chewable Tablets
Generic Name: Sennosides Chewable Tablets (SEN-oh-sides) Brand Name: Examples include Evac-u-gen and Ex-LaxEvac-u-gen Chewable Tablets is used for:Treating constipation. Evac-u-gen Chewable Tablets is a stimulant laxative. It works by irritating bowel tissues, resulting in bowel movements. Do N more...

Ifex Ifex
Generic Name: Ifosfamide and Mesna Injection Kit (eye-FOSS-fuh-mide and MES-nuh) Brand Name: Ifex and MesnexIfex should only be used under the supervision of a doctor experienced with the use of cancer medicines. Bladder effects (eg, bleeding, inflammation) or central nervous system effects (e more...

Iobid DM Iobid DM
Some commonly used brand names are: In the U.S.— Alka-Seltzer Plus Cold and Cough 21 Alka-Seltzer Plus Cold and Cough Medicine Liqui-Gels 34 Alka-Seltzer Plus Night-Time Cold Liqui-Gels 35 Ami-Tex LA 69 Anatuss LA 70 Benylin Expectorant 54 Bromfed-DM 17 Broncholate 68 Carbinoxamine Compou more...

Peganone Peganone
Generic Name: ethotoin (ETH oh toyn) Brand Names: Peganone What is Peganone (ethotoin)? Ethotoin is a drug used to control seizures. It works by slowing down impulses in the brain that cause seizures. Ethotoin may also be used for purposes other than those listed in this medication guid more...